Iowa, 2013

Hail in Iowa, April 9, 2013

April 9, 2013 · NWS OAX · 1 event in 1 county or zone

A very atypical early spring storm brought a mix of winter weather and severe thunderstorms to eastern Nebraska and parts of western Iowa April 9th and 10th. An Arctic cold front pushed across the area early on April 9th bringing subfreezing temperatures to northeast Nebraska and northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A very atypical early spring storm brought a mix of winter weather and severe thunderstorms to eastern Nebraska and parts of western Iowa April 9th and 10th. An Arctic cold front pushed across the area early on April 9th bringing subfreezing temperatures to northeast Nebraska and northwest Iowa. Meanwhile, a large upper level low pressure system tracking northeast out of the southern Rockies fed warmer and unstable air across the area above this shallow cold air. Scattered severe thunderstorms developed in southeast Nebraska with temperatures in the 30s and 40s during the evening of the 9th, and a few of these storms moved into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 9, 2:41 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 9, 2:41 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 PM CDT TUE APR 9 2013

.DISCUSSION...
STRONG UPPER LOW IS BRINGING A MIX OF WINTRY PRECIP TYPES...AS
WELL AS THUNDERSTORMS AND AN ABRUPT TEMPERATURE FALL. SUBJECTIVE
12Z UPPER AIR ANALYSIS INDICATES UPPER LOW CENTERED IN UT/NORTHERN
AZ...WITH 500MB HEIGHT FALLS UP TO 110M CENTERED IN NM. STRONG
UPPER-LEVEL JET AXIS WAS STILL BEHIND THE LOW...WITH 125KT WEST OF
THE ROCKIES...WITH ANOTHER JET STREAK ACROSS THE NORTHERN GREAT
LAKES UP TO 140KT. SHARP TEMPERATURE AND DEWPOINT GRADIENT WAS
NOTED AT 850MB FROM CENTRAL NEB THROUGH WESTERN IS INTO CO...WITH
A 22C TEMPERATURE DIFFERENCE BETWEEN KOMA AND KLBF. SURFACE FRONT
AT 20Z EXTENDED FROM EAST CENTRAL IA THROUGH NORTHWEST MO TO
SOUTHEAST KS AND TOWARD SOUTHWEST OK...WITH 20-30F TEMPERATURE
DIFFERENCES ACROSS THE FRONT. THUNDERSTORMS WERE ONGOING FROM
SOUTH CENTRAL TO NORTHEAST NEBRASKA...OVER AREAS WHERE
TEMPERATURES WERE WELL BELOW FREEZING.

MAIN FORECAST CONCERNS ARE IN EVOLUTION OF THUNDERSTORMS THIS
AFTERNOON/EVENING...LINGERING FREEZING RAIN AND SLEET IN
NORTHWESTERN CWA TONIGHT...AND CHANGE TO SNOW TOMORROW FROM MIDDAY
IN THE NORTHWEST TO EVENING IN THE SOUTHEAST.  ALL IN ALL...MAKES
FOR A VERY CHALLENGING AND COMPLEX FORECAST THROUGH THE NEXT 48 HR.
MID-LEVEL WARM NOSE IS PROGGED TO REMAIN OVER THE CWA AS UPPER LOW
DIGS AND PIVOTS NORTHWARD...ALLOWING PRECIP TO REMAIN AS FZRA OR IP
FOR AN EXTENDED PERIOD OF TIME WHERE SURFACE TEMPERATURES HAVE
FALLEN BELOW FREEZING.  THAT SAID...WITH SYSTEM PIVOTING
TONIGHT...MUCH OF EAST CENTRAL TO SOUTHEAST NEB AND WESTERN IA IS
PROGGED TO HOLD ONTO TEMPS ABOVE FREEZING...THUS KEEPING RAIN UNTIL
WEDNESDAY EVENING.  THUNDERSTORMS THIS AFTERNOON ARE STRONG ENOUGH
TO PRODUCE HAIL...AND EXPECT POTENTIAL FOR HAIL TO CONTINUE THROUGH
THE EVENING AS STORMS CONTINUE TO MOVE ACROSS THE AREA.  ALSO THINK
STORMS MAY EXPAND IN COVERAGE THIS EVENING...AS 4KM WRF/NAM WOULD
SUPPORT INCREASED ACTIVITY THROUGH THE EVENING...AND ONGOING STORMS
ARE TAPPING SOME ELEVATED INSTABILITY.

THE SYSTEM IS PROGGED TO FINALLY START TO PULL AWAY TO THE EAST ON
WEDNESDAY EVENING...WHICH WILL ALLOW COLD TEMPERATURES TO INFILTRATE
THE REST OF THE CWA AND CHANGE BOTH RAIN AND FZRA/IP TO SNOW.  THE
CHANGEOVER SHOULD BEGIN BY AROUND MIDDAY ON WEDNESDAY IN THE
NORTHWEST...WHERE SEVERAL INCHES OF SNOW MAY FALL.  CURRENT GRIDS
WOULD PUT A FEW INCHES OF SNOW ACCUMULATION ON TOP OF AREAS WHERE WE
ARE EXPECTING FZRA/IP FROM AROUND 18Z WEDNESDAY THROUGH AROUND 06Z
THURSDAY.  FOR NOW...WILL EXTEND HEADLINES THROUGH THE REST OF
WEDNESDAY...AND ALLOW LATER SHIFTS TO ASSESS END TIME AGAIN.

WELL BELOW NORMAL TEMPERATURES WILL LINGER THROUGH FRIDAY IN WAKE OF
THE SYSTEM...AS 850MB TEMPS DROP TO -8 TO -10C.  MODERATING TREND
THEN BEGIN IN EARNEST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK
AS WESTERN TROUGH BEGINS DIGGING AGAIN.  MODELS HINT AT POTENTIAL
FOR ONE OR MORE WEATHER SYSTEMS FROM LATE WEEKEND INTO EARLY NEXT
WEEK.  WITH FOCUS ON NEARER TERM FORECAST...HAVE GONE WITH MODEL
BLENDS FOR NOW...WITH A FEW INTERMITTENT PERIODS OF SLIGHT CHANCE TO
CHANCE POPS FOR RAIN.

MAYES

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK...KOFK.

STRONG COLD FRONT CONTINUES TO PUSH SOUTH AND WINDS ARE FROM THE
NORTH AT ALL THREE TAF SITES. EXPECT IFR CONDITIONS TO PREVAIL
THROUGH THE PERIOD. MAIN CONCERN AT KOFK IS FREEZING RAIN AND OR
SLEET THERE. GENERALLY EXPECT LIQUID PCPN AT KOMA AND KLNK...BUT
SOME TSTMS POSSIBLE.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR NEZ018-031-
     032-042.

     WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR NEZ011-012-016-
     017-030.

IA...NONE.
&&
Hazardous weather outlook, Apr 9, 3:50 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 PM CDT TUE APR 9 2013

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
089>093-101200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-LANCASTER-CASS-
OTOE-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
450 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THIS EVENING. SOME OF THESE STORMS
COULD CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

A MIX OF RAIN AND SNOW IS EXPECTED WEDNESDAY NIGHT. SOME SNOW
ACCUMULATION IS EXPECTED IN PARTS OF EASTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR WEDNESDAY.

NEZ011-012-016>018-030>032-042-101200-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
450 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING. A
FEW STORMS COULD PRODUCE HAIL.

A MIX OF FREEZING RAIN...SLEET AND SNOW SHOULD OCCUR THROUGH
WEDNESDAY. A WINTER STORM WARNING HAS BEEN POSTED FOR NORTHEAST
NEBRASKA THROUGH WEDNESDAY AFTERNOON.

ICE ACCUMULATIONS FROM ONE TENTH TO FOUR TENTHS OF AN INCH ARE
POSSIBLE THROUGH WEDNESDAY. IN ADDITION...SNOW AND SLEET
ACCUMULATIONS OF 2 TO 6 INCHES ARE ALSO POSSIBLE. THE COMBINATION
OF FREEZING PRECIPITATION AND GUSTY NORTH WINDS TO 30 MPH OR MORE
WILL CREATE DANGEROUS DRIVING CONDITIONS ALONG WITH POWER
OUTAGES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

SNOW IS LIKELY TO CONTINUE WEDNESDAY NIGHT INTO THURSDAY.
ADDITIONAL ACCUMULATIONS ARE LIKELY WITH CONTINUED GUSTY NORTH
WINDS WHICH COULD CREATE SOME AREAS OF BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER ANY ICE AND
SNOWFALL ACCUMULATION REPORTS WILL BE APPRECIATED.

NEZ015-033-043-050-065-078-088-101200-
THURSTON-CUMING-COLFAX-BUTLER-SEWARD-SALINE-JEFFERSON-
450 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF SOUTHEAST
NEBRASKA THIS EVENING. SOME OF THESE STORMS COULD CONTAIN LARGE
HAIL.

AS COLDER AIR MOVES INTO THE AREA WEST OF BEATRICE...LINCOLN...
FREMONT AND TEKAMAH TONIGHT A MIX OF RAIN...FREEZING RAIN AND
SLEET IS EXPECTED TO DEVELOP AND CONTINUE INTO WEDNESDAY. A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR TONIGHT AND WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

A MIX OF PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW
WEDNESDAY NIGHT AND CONTINUE INTO THURSDAY MORNING. SOME SNOW AND
ICE ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR WEDNESDAY...BUT
ICE AND SNOW REPORTS ARE APPRECIATED.

FOBERT

In the hours before

Local storm report, Apr 9, 7:29 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             1 N BOYS TOWN           41.27N 96.13W
04/09/2013  M1.00 INCH       DOUGLAS            NE   PUBLIC

&&

JRB
Special weather statement, Apr 9, 7:34 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
834 PM CDT TUE APR 9 2013

NEZ044-045-051-052-100200-
DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-
834 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DODGE...
NORTHWESTERN DOUGLAS...CENTRAL WASHINGTON AND NORTHEASTERN SAUNDERS
COUNTIES UNTIL 900 PM CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR YUTAN...OR 22 MILES WEST OF OMAHA...
MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALLEY...YUTAN...ARLINGTON...MEAD...WATERLOO...KENNARD...HERMAN...
WASHINGTON AND LESHARA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR CENTRAL NEBRASKA.

LAT...LON 4135 9621 4118 9641 4126 9657 4168 9630
      4167 9611 4166 9610
TIME...MOT...LOC 0131Z 211DEG 53KT 4127 9645

NIETFELD
Local storm report, Apr 9, 7:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
839 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             MILLARD                 41.21N 96.16W
04/09/2013  E1.75 INCH       DOUGLAS            NE   PUBLIC

            176TH AND Q STREET

&&

DNIETFEL
Local storm report, Apr 9, 7:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
840 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             OMAHA                   41.26N 96.01W
04/09/2013  M1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            120TH AND MAPLE IN OMAHA

&&

JRB
Local storm report, Apr 9, 7:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             FORT CALHOUN            41.46N 96.03W
04/09/2013  M1.75 INCH       WASHINGTON         NE   LAW ENFORCEMENT

&&

VDEWALD
Local storm report, Apr 9, 7:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
853 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             OMAHA                   41.26N 96.01W
04/09/2013  M1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            120TH AND CENTER

0838 PM     HAIL             OMAHA                   41.26N 96.01W
04/09/2013  M1.75 INCH       DOUGLAS            NE   BROADCAST MEDIA

            114TH AND FORT

0830 PM     HAIL             OMAHA                   41.26N 96.01W
04/09/2013  M1.50 INCH       DOUGLAS            NE   TRAINED SPOTTER

            3NE BOYSTOWN

0825 PM     HAIL             OMAHA                   41.26N 96.01W
04/09/2013  M1.50 INCH       DOUGLAS            NE   TRAINED SPOTTER

            132 AND DODGE...CARS DENTED WITH HAIL COVERING THE GROUND

&&

DFOBERT

The radar

The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
April 9, 7:55 PM CST
Where
Harrison County, 0.86 mi SE of Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -95.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434523.